Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2018, 11:05 AM CDT for Graham County, Norton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 11:05 AM CDT (16:05 UTC)
- Expired
- May 28, 2018, 12:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 80.0 mph
Counties Graham County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
144
WUUS53 KGLD 281605
SVRGLD
KSC065-137-281700-
/O.NEW.KGLD.SV.W.0095.180528T1605Z-180528T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1105 AM CDT MON MAY 28 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Norton County in northwestern Kansas...
Northwestern Graham County in northwestern Kansas...
* Until noon CDT
* At 1105 AM CDT, a severe thunderstorm was located near Morland, or
13 miles west of Hill City, moving northeast at 25 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Lenora, Morland, Edmond, Densmore and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 10005 3938 10016 3953 10016 3979 10005
3971 9966
TIME...MOT...LOC 1605Z 211DEG 22KT 3940 10009
HAIL...1.50IN
WIND...80MPH
$$
EV3 follow-up statements
656
WWUS53 KGLD 281620
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1120 AM CDT MON MAY 28 2018
KSC065-137-281700-
/O.CON.KGLD.SV.W.0095.000000T0000Z-180528T1700Z/
Norton KS-Graham KS-
1120 AM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN NORTON AND NORTHWESTERN GRAHAM COUNTIES...
At 1119 AM CDT, a severe thunderstorm was located 9 miles north of
Morland, or 12 miles northwest of Hill City, moving northeast at 25
mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Lenora, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 10003 3940 10015 3977 9996 3971 9966
TIME...MOT...LOC 1619Z 211DEG 22KT 3948 10003
HAIL...1.50IN
WIND...80MPH
$$
EV047
WWUS53 KGLD 281650
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1150 AM CDT MON MAY 28 2018
KSC065-281659-
/O.CAN.KGLD.SV.W.0095.000000T0000Z-180528T1700Z/
Graham KS-
1150 AM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3957 9987 3957 9998 3970 9990 3970 9976
TIME...MOT...LOC 1649Z 211DEG 22KT 3964 9991
$$
KSC137-281700-
/O.CON.KGLD.SV.W.0095.000000T0000Z-180528T1700Z/
Norton KS-
1150 AM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTH CENTRAL NORTON COUNTY...
At 1149 AM CDT, a severe thunderstorm was located 4 miles west of
Edmond, or 13 miles south of Norton, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9987 3957 9998 3970 9990 3970 9976
TIME...MOT...LOC 1649Z 211DEG 22KT 3964 9991
HAIL...1.00IN
WIND...60MPH
$$
EV864
WWUS53 KGLD 281658
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1158 AM CDT MON MAY 28 2018
KSC137-281708-
/O.EXP.KGLD.SV.W.0095.000000T0000Z-180528T1700Z/
Norton KS-
1158 AM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NORTON COUNTY
WILL EXPIRE AT NOON CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Norton county until 1245 PM CDT.
LAT...LON 3957 9987 3957 9998 3970 9990 3970 9976
TIME...MOT...LOC 1658Z 211DEG 22KT 3968 9988
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:38 AM CDT, 27 minutes earlier.
Area forecast discussion, May 28, 10:38 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 938 AM MDT Mon May 28 2018 .UPDATE... Issued at 930 AM MDT Mon May 28 2018 Just completed an update. Main change was to update pops to account for ongoing thunderstorms which a lot of the output is having trouble with. Used the Rap to address the short term issues. Based on it and other current guidance I updated the pops through the evening. && .SHORT TERM...(Today through Wednesday night) Issued at 245 AM MDT Mon May 28 2018 Across the Tri State region this morning...skies are a partly to mostly cloudy mix with temperatures currently ranging widely from the mid 50s west up to the lower 70s in far eastern zones. Winds are variable ranging from 5-10 mph. Going into today...the main wx focus for the entire CWA will continue to be the potential for severe wx. Upper low continues to meander over the central Rockies with a lee-side trough remaining just off the Front Range. Orientation of the trough will be negatively tilted...allowing for SE flow to continue to bring moist air into the region. Model instability ahead of the trough combined with high dewpts and strong SE winds gusting 15-30 mph thru tonight...will allow for thunderstorms to develop and become severe. With little movement of the trough from yesterday...combined with a shortwave working off the upper low to interact with the trough thru tonight...SPC has an Enhanced Risk for severe wx. Large hail of at least 1-2"...winds 60+ mph and even a few tornadoes will again accompany these storms for the area. PW values still range from an inch to 1.50" and with training of storms expected...flash flooding is likely...especially in areas where storms have worked thru yesterday. As a result...WPC has the region in a Slight Risk for Day 1 excessive rainfall. Going into Tuesday...what remains of the trough/boundary over the CWA shifts east into central KS...with the upper low moving into the north central Plains. Enough instability remains over the CWA during the day that some storm development will occur with the possibility of some severe trw. SPC does have the area under a Marginal Risk. Wednesday into Wednesday night will see some trw activity over the region as a shortwave works thru the region. At this time no severe expected. For temps...highs in the 80s today/Wednesday...with Tuesday seeing a dip into the upper 70s to the lower 80s. Overnight lows will range mainly in the 50s with some low 60s east. Cloud cover from aforementioned trw activity will impact temps...especially during the day. .LONG TERM...(Thursday through Sunday) Issued at 245 AM MDT Mon May 28 2018 This period of the forecast will be dry for the most part, except for chances for rain Wednesday evening. Wednesday an upper level short wave trough will deepen over the forecast area in the late afternoon and the evening. Models are showing a deeper short wave trough than yesterday, giving more confidence that rainfall will occur. Am not expecting any severe weather so far due to the dry line being south of the forecast area. Thursday through Friday the upper level ridge will build back over the forecast area, bringing dry weather and warmer temperatures. Friday afternoon an upper level short wave trough will move across the forecast area. Meanwhile the dry line will be over the eastern part of the forecast area. As the short wave trough deepens over the dry line in the evening storms may form. If storms do form, they may become severe. If the dry line continues to move further west into the forecast area severe weather will affect more of the area. A cold front will move through behind the short wave trough Friday night. The cooler weather will only last a day. The warmer weather will return Sunday as the ridge builds back over the Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1215 AM MDT Mon May 28 2018 Expect variable winds at 10-15 knots overnight, becoming SE/SSE at 15-25 knots during the day Monday. VFR conditions will generally prevail through ~18Z, however, scattered to widespread thunderstorms are expected Monday afternoon/evening into Monday night. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...Buller SHORT TERM...JN LONG TERM...JTL AVIATION...VINCENT
Hazardous weather outlook, May 28, 5:10 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 410 AM MDT Mon May 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 410 AM MDT Mon May 28 2018 /510 AM CDT Mon May 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. Most of the area is currently under an Enhanced Risk for severe storms. Extreme Eastern/Western zones are under a Slight Risk for severe storms. Main threats will be damaging winds 60 mph and greater...and large hail of at least 1 to 3 inches. There is a chance of tornadoes as well. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds up to 60 mph...and large hail of at least 1 inch. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. Wednesday will have a chance for thunderstorms...with no chance for severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today.
In the hours before
Local storm report, May 28, 9:52 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 12 N COLBY 39.56N 101.05W
05/28/2018 M1.50 INCH THOMAS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION
&&
JNLocal storm report, May 28, 9:57 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN ATWOOD 39.81N 101.04W
05/28/2018 M0.85 INCH RAWLINS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION. IN TOWN.
&&
JNLocal storm report, May 28, 10:00 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HEAVY RAIN 8 N LEVANT 39.50N 101.19W
05/28/2018 M1.70 INCH THOMAS KS PUBLIC
PUBLIC REPORTED VIA FACEBOOK, 1.7 INCHES OF
RAINFALL MEASURED AT THEIR LOCATION.
&&
EVLocal storm report, May 28, 10:02 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLASH FLOOD SW ATWOOD 39.81N 101.04W
05/28/2018 RAWLINS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BEAVER CREEK SW OF ATWOOD ALONG
CREEK RD IS OUT OF ITS BANKS AND FLOODING THE ROAD
&&
JNSpecial weather statement, May 28, 10:49 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 AM CDT MON MAY 28 2018
KSZ003-015-281600-
Sheridan KS-Decatur KS-
1049 AM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 1100 AM CDT...
At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Selden, or 10 miles north of Hoxie, moving northeast at
30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Selden, Dresden and Leoville.
LAT...LON 3939 10041 3949 10060 3975 10045 3961 10018
3958 10018
TIME...MOT...LOC 1549Z 213DEG 25KT 3951 10046
EVLocal storm report, May 28, 11:01 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 11 NNE LEVANT 39.53N 101.14W
05/27/2018 E1.50 INCH THOMAS KS PUBLIC
PING PONG BALL SIZED HAIL REPORT 11 MILES NW OF COLBY
RECEIVED VIA SOCIAL MEDIA.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:08 PM CDT | Special Weather Statement | GLD | Thomas | 37 min |
| May 27, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 27, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 27, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| May 27, 10:49 PM CDT | Special Weather Statement | GLD | Rawlins | 41 min |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 41 min |
| May 28, 6:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 34 min |
| May 28, 6:58 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| May 28, 7:11 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 49 min |
| May 28, 7:19 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 7:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| May 28, 7:48 AM CDT | Flash Flood Warning | GLD | Rawlins | 12 hr |
| May 28, 7:54 AM CDT | Flash Flood Warning | GLD | Thomas | 3 hr |
| May 28, 7:59 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 46 min |
| May 28, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 28, 10:04 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 41 min |
| May 28, 10:13 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 10:23 AM CDT | Flash Flood Warning | GLD | Sheridan, Thomas | 3 hr |
| May 28, 10:49 AM CDT | Special Weather Statement | GLD | Decatur | 11 min |
| May 28, 11:56 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 28, 12:04 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 26 min |
| May 28, 12:25 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 65 min |
| May 28, 1:21 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 1:30 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 45 min |
| May 28, 1:49 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 28, 2:07 PM CDT | Tornado Warning | GLD | Graham | 23 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 27 min |
| May 28, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 28, 3:18 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more | 19 hr |
| May 28, 3:35 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 98 min |
| May 28, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 47 min |
| May 28, 4:14 PM CDT | Special Weather Statement | GLD | Wichita | 16 min |
| May 28, 4:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 35 min |
| May 28, 4:23 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| May 28, 4:26 PM CDT | Tornado Warning | GLD | Gove | 19 min |
| May 28, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 39 min |
| May 28, 5:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 30 min |
| May 28, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 28, 5:10 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 28, 5:20 PM CDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| May 28, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 28, 5:48 PM CDT | Tornado Warning | GLD | Cheyenne | 8 min |
| May 28, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.